A blog entry on Consumer Reports recommends that patients taking the diabetes medications Byetta or Januvia ask their doctors about possibly taking other medications.
According to Consumer Reports, people taking those two drugs may have a small but increased risk for a condition marked by stomach pain and nausea. More troubling, a new study in JAMA Internal Medicine links both drugs with an increased risk of an inflamed pancreas, called pancreatitis. The researchers noted that pancreatitis is a risk factor for pancreatic cancer.
Previous studies have linked Byetta with thyroid cancer.
Yet despite those risks, Byetta and Januvia are more expensive and no more effective than older medications used to control blood sugar levels for diabetics.
For the study published in JAMA Internal Medicine, researchers at Johns Hopkins in Baltimore analyzed the medical records of 1,269 people with type 2 diabetes who filled at least one prescription for any diabetes drug over a three-year period. They found that 87 of the patients who developed pancreatitis were taking Byetta or Januvia, while 58 of the people who developed pancreatitis were taking some other diabetes drug.
The report quotes Marvin M. Lipman, M.D., an endocrinologist and Consumer Reports‘ chief medical adviser, as saying: “In my opinion, Byetta and Januvia are third-line medications for type 2 diabetes, behind metformin and sulfonylureas. And patients who take them should be warned about the early signs of pancreatitis.”
Consumer Reports also recommends that patients talk to their doctors about lifestyle changes — such as weight loss and dietary changes — that can help control diabetes, particularly during the early stages.
You should consult with a doctor if you have any ongoing symptoms or health concerns, and before making any changes in medication. You should also consult with a Lopez McHugh attorney if you or a loved one was diagnosed with pancreatic cancer after taking Januvia or Byetta.
See the story here: